Clinicopathologic Reports, Case Reports, and Small Case Series
January 2002

Intraocular Hemorrhages Due to Warfarin Fluconazole Drug Interaction in a Patient With Presumed Candida Endophthalmitis

Author Affiliations

Copyright 2002 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2002

Arch Ophthalmol. 2002;120(1):94-95. doi:

Fluconazole is a triazole antifungal effective against Candida endophthalmitis. It potentiates the anticoagulant effect of warfarin sodium.1

Report of a Case

A 44-year-old man experienced worsening vision and floaters in both eyes for 1 month. His medical history included alcoholism and pancreatitis. He had been admitted to another hospital for parenteral hyperalimentation via a central line, complicated by a deep venous thrombosis of his internal jugular vein requiring anticoagulation with warfarin. His visual acuity without correction was 20/400 OD and counting fingers at 3 ft OS. Slitlamp examination revealed mild anterior chamber cells and anterior vitritis in both eyes. Funduscopic examination revealed vitreous haze and multiple fluffy cotton-ball chorioretinal opacities predominantly in the left eye (Figure 1). A diagnosis of bilateral Candida endophthalmitis was made. The patient received an intravitreous injection of 5 µg of amphotericin B in the left eye after vitreous biopsy, and was administered 400 mg of oral fluconazole daily by the infectious disease service. Vitreous biopsy revealed leukocytes on Gram stain, but fungal culture revealed no growth.

Figure 1.
Image not available

A, Fundus photograph of the right eye showing mild vitreous haze, a small preretinal hemorrhage, and a few fluffy, white chorioretinal infiltrates. B, Left fundus photograph showing multiple chorioretinal infiltrates and marked vitreous haze.

Two weeks later, he had decreased vision in his left eye. Medications included 2.5 mg of warfarin daily, 400 mg of fluconazole daily, and 1% prednisolone acetate 4 times daily in both eyes. Visual acuity decreased to counting fingers at 7 ft OD and light perception OS. Funduscopic examination of his right eye revealed decreased vitritis, cotton-ball opacities at the posterior hyaloid near the disc, a new preretinal hemorrhage over the disc and the papillomacular nerve fibers, and macular striae (Figure 2). Examination of the left eye revealed a massive hemorrhagic choroidal detachment confirmed by B-scan ultrasound (Figure 3). Laboratory evaluation revealed a markedly elevated prothrombin time of 67.8 seconds (normal range, 9.9-13.0 seconds). The warfarin was discontinued and the medicine service was consulted. The patient declined surgical drainage of the choroidal hemorrhage in the left eye.

Figure 2.
Image not available

Fundus photograph of the right eye showing an increased preretinal hemorrhage extending from the optic nerve to the macula and an improvement in vitreous haze and chorioretinal infiltrates.

Figure 3.
Image not available

B-scan ultrasound of the left eye, showing massive choroidal hemorrhage.

Two months later, the patient's visual acuity further decreased to counting fingers at 2 ft OD. Funduscopic examination of his right eye revealed a dense vitreous hemorrhage with ochre staining of the posterior hyaloid. He underwent pars plana vitrectomy in that eye, and postoperative visual acuity improved to 20/20 OD without correction (Figure 4).

Figure 4.
Image not available

Fundus photograph of the right eye following pars plana vitrectomy, showing a mild epiretinal membrane and fibrovascular tissue at the optic nerve.


Massive subretinal and vitreous hemorrhages have been reported as complications of anticoagulation in patients with age-related macular degeneration (ARMD).2,3 El Baba et al3 reported that 19% of the patients with ARMD who developed massive intraocular hemorrhages were taking warfarin or aspirin. Histopathological analysis revealed that rupture of choroidal vessels in disciform scars accounted for the massive hemorrhages.2 Our patient's preretinal and vitreous hemorrhage in his right eye and the choroidal hemorrhage in his left eye probably resulted from the coagulopathy due to the warfarin-fluconazole interaction. Abnormal vessels of chorioretinal scars caused by Candida endophthalmitis may be the source of the hemorrhages in our patient. The cytochrome P4502C9 enzyme metabolizes many drugs, including warfarin.4 Fluconazole significantly inhibits cytochrome P4502C9 and potentiates the coumadin effect.4 Since 1990, the nonophthalmic literature has contained reports of the adverse effects of warfarin-fluconazole drug interaction.1 To our knowledge, this is the first reported case of intraocular hemorrhages related to warfarin-fluconazole drug interaction. Prothrombin times must be monitored closely when fluconazole is coadministered with warfarin.

Corresponding author: V. Vinod Mootha, MD, University of New Mexico Health Sciences Center, 2211 Lomas Blvd NE, Albuquerque, NM 87131-5341 (e-mail:

Seaton  TLCelum  CLBlack  DJ Possible potentiation of warfarin by fluconazole. DICP. 1990;241177- 1178
Brown  GCTasman  WSShields  JA Massive subretinal hemorrhage and anticoagulant therapy. Can J Ophthalmol. 1982;17227- 230
El Baba  FJarrett  WHHarbin  TS  et al.  Massive hemorrhage complicating age-related macular degeneration: clinicopathologic correlation and role of anticoagulants. Ophthalmology. 1986;931581- 1592Article
Miners  JOBirkett  DJ Cytochrome P4502C9: an enzyme of major importance in human drug metabolism. Br J Clin Pharmacol. 1998;45525- 538Article